Alert archive / Iowa / Flash Flood Watches in 2006

Flash Flood Watch 2, NWS Des Moines, IA

August 18, 200618 counties in Iowa

NWS Des Moines, IA issued this flash flood watch at Aug 18, 2006, 4:01 PM CDT for 18 counties in Iowa. It took effect at Aug 18, 2006, 5:00 PM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Aug 18, 2006, 4:01 PM CDT (21:01 UTC)
In effect from
Aug 18, 2006, 5:00 PM CDT
Expired
Aug 18, 2006, 8:25 PM CDT
In force
3 hr
Issued by
NWS Des Moines, IA
Flood severity
None

Counties Adair County, IA, Adams County, IA, Appanoose County, IA, Cass County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 78 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KDMX 182101
FFADMX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
401 PM CDT FRI AUG 18 2006

.A NEARLY STATIONARY FRONT ACROSS MISSOURI INTO KANSAS COMBINED WITH
A SOUTHEAST MOVING COLD FRONT ACROSS IOWA WILL INCREASE THE LIKELIHOOD
OF INTENSE RAINFALL OVER SOUTHERN IOWA.

IAZ070>075-081>086-092>097-190515-
/O.NEW.KDMX.FF.A.0002.060818T2200Z-060819T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...WINTERSET...
INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA...
CHARITON...ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...LEON...
CORYDON...CENTERVILLE...BLOOMFIELD
401 PM CDT FRI AUG 18 2006

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL IOWA...
  SOUTHEAST IOWA AND SOUTHWEST IOWA...INCLUDING THE FOLLOWING 
  AREAS...IN SOUTH CENTRAL IOWA...APPANOOSE...CLARKE...DECATUR...
  LUCAS...MADISON...MAHASKA...MARION...MONROE...RINGGOLD...
  UNION...WARREN AND WAYNE IN SOUTHEAST IOWA...DAVIS AND WAPELLO 
  IN SOUTHWEST IOWA...ADAIR...ADAMS...CASS AND TAYLOR.

* THROUGH LATE TONIGHT

* RECENT HEAVY RAINFALL IN THE AREA HAS INCREASED THE LIKELYHOOD
  OF FLASH FLOODING AS ADDITIONAL HEAVY RAINS ARE ANTICIPATED OVERNIGHT.

* FLOODING OF STREAMS...CREEKS...LOW LYING AREAS AND ESPECIALLY
  COMMUNITIES IS POSSIBLE.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$
MYERS
1 follow-up statement
000 
WGUS63 KDMX 190125
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CDT FRI AUG 18 2006

...FLASH FLOOD THREAT HAS DIMINISHED ACROSS SOUTHERN IOWA OVERNIGHT...

IAZ070>075-081>086-092>097-190230-
/O.CAN.KDMX.FF.A.0002.000000T0000Z-060819T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...WINTERSET...
INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA...
CHARITON...ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...LEON...
CORYDON...CENTERVILLE...BLOOMFIELD
825 PM CDT FRI AUG 18 2006

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL IOWA...
SOUTHEAST IOWA AND SOUTHWEST IOWA HAS BEEN CANCELLED. SCATTERED
THUNDERSTORMS ARE POSSIBLE OVERNIGHT...BUT HEAVY RAINFALL AND
FLASH FLOODING ARE EXPECTED TO REMAIN SOUTH AND WEST OF IOWA.
ISOLATED ADDITIONAL RAINFALL AMOUNTS UP TO ONE HALF INCH ARE
POSSIBLE THROUGH DAYBREAK.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Aug 18, 3:58 PM CDT, 3 minutes earlier.

Area forecast discussion, Aug 18, 3:58 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT FRI AUG 18 2006

.DISCUSSION...
UPDATE. WILL BE ISSUING A FLASH FLOOD WATCH FOR THE SOUTHERN THREE
TIER OF COUNTIES THROUGH 4 AM TONIGHT WITH ADDITIONAL RAINFALL
AMOUNTS OF 1 TO 3 INCHES POSSIBLE IN CONJUNCTION WITH RECENT HEAVY
RAINS.

&&

.PREVIOUS DISCUSSION...
CONVECTIVE SYSTEM THAT DEVELOPED OVER SOUTHEAST MONTANA HAS
MAINTAINED AND IS CURRENTLY RIDING DOWN THE INSTABILITY AXIS INTO
NORTHWEST IOWA. CLEARING SKIES OVER PORTIONS OF CENTRAL AND WEST
CENTRAL IOWA WILL AID IN KEEPING SOME INSTABILITY AHEAD OF THE
SYSTEM. A POTENT SHORT WAVE IS MOVING ACROSS SOUTHWESTERN IOWA AND
AM A LITTLE UNCERTAIN HOW THE SOUTHERN EXTENT OF THE COMPLEX WILL
REACT AS IT MOVES INTO THE SUBSIDENCE REGION OF THE SHORT WAVE. DO
EXPECT THE COMPLEX TO CONTINUE TO MOVE ACROSS THE FORECAST AREA
TONIGHT WITH A FEW SEVERE STORMS POSSIBLE. THE COMPLEX WILL
EVENTUALLY PUSH ALL OF THE PRECIPITATION SOUTH AND EAST OF THE AREA
WITH LOW STRATUS AND FOG DEVELOPING IN THE WAKE OF THE SYSTEM. A
STRONG LATE SUMMER COLD FRONT MOVES ACROSS IOWA ON SATURDAY AND THIS
ALONG WITH STRATUS LINGERING MUCH OF THE DAY WILL LEAD COOL HIGHS
AND NON DIURNAL TEMPERATURES DURING THE DAY. SOME DRIZZLE/SHOWERS
ARE POSSIBLE HOWEVER WITH THE LOW LEVEL COLD AIR LEADING THE
WAY...TOPS WILL BE VERY SHALLOW WITH THE MOISTURE FOCUSED BELOW 850
MB AND REDUCING INSTABILITY. HAVE THEREFORE REMOVED THE THREAT OF
THUNDER.

CANADIAN HIGH PRESSURE ENTERS THE REGION SATURDAY NIGHT. DESPITE THE
DRY AIR IN PLACE ON SUNDAY...KEPT HIGHS TOWARD THE LOWER END OF
GUIDANCE WITH HIGHS ONLY REACHING THE UPPER 70S WITH MIXING TO 850
MB. THE GFS HAS BEEN CONSISTENT THE PAST 3-4 RUNS BRINGING A
BOUNDARY THROUGH ON TUESDAY AND CURRENTLY WILL MAINTAIN LOW POPS.
THE GFS ENSEMBLES ARE IN DISARRAY BEYOND 150 HRS AND THIS COMBINED
WITH PLACEMENT AND TIMING ISSUES WITH THE CANADIAN AND ECMWF FOR
FEATURES EMBEDDED IN THE NORTHWEST FLOW...HAVE NO CONFIDENCE TO
CHANGE THE PRECIPITATION TIMING FOCUS FROM WEDNESDAY NIGHT AND
THURSDAY. EXPECT SEASONAL TEMPERATURES THROUGHOUT THE EXTENDED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR THE
SOUTHERN THREE TIER OF COUNTIES UNTIL 4 AM.

&&

MYERS/DONAVON
Hazardous weather outlook, Aug 18, 5:55 AM CDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
555 AM CDT FRI AUG 18 2006

IAZ044>050-057>062-070>075-081>086-092>097-191100-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
555 AM CDT FRI AUG 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN HALF OF IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL AFFECT MUCH OF THE SOUTHERN HALF OF IOWA THIS
MORNING. SOME STORMS WILL PRODUCE VERY HEAVY RAINS WITH RATES IN
EXCESS OF AN INCH PER HOUR...AND 12 HOUR RAINFALL TOTALS LOCALLY
UP TO SIX INCHES THROUGH NOON. THIS MAY RESULT IN FLOODING WITH PONDING
WATER ON ROADS AND RISES IN SMALL STREAMS AND CREEKS.

SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE INTO TONIGHT. THESE
MAY ALSO PRODUCE LOCALLY HEAVY RAINS...BUT NOT AS SIGNIFICANT AS
WHAT IS EXPECTED THIS MORNING.

A FEW STORMS MAY STILL BE SEVERE WITH DAMAGING WINDS AND LARGE
HAIL...BUT THE THREAT IS RELATIVELY LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE LOW CHANCES FOR NON-SEVERE THUNDERSTORMS SATURDAY
EAST OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FLOODING AND HEAVY RAINFALL
AMOUNTS.  THE POTENTIAL FOR SEVERE WEATHER ACTIVATION IS MINIMAL.

IAZ004>007-015>017-023>028-033>039-191100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
555 AM CDT FRI AUG 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN HALF OF IOWA.

.DAY ONE...TODAY AND TONIGHT

CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH
TONIGHT.  A FEW STORMS MAY STILL BE SEVERE WITH DAMAGING WINDS AND LARGE
HAIL...AS WELL AS LOCALLY HEAVY RAINS...BUT THE THREAT IS RELATIVELY LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE LOW CHANCES FOR NON-SEVERE THUNDERSTORMS SATURDAY
EAST OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTERS MAY BE NEEDED TO REPORT HEAVY RAIN OR ACTIVATE
FOR SEVERE WEATHER THROUGH TONIGHT...THE POTENTIAL IS RELATIVELY LOW.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:30 AM CDTSevere Thunderstorm WarningDMXTaylor30 min
Aug 18, 3:01 AM CDTSevere Thunderstorm WarningDMXMadison44 min
Aug 18, 4:08 AM CDTSevere Thunderstorm WarningDMXLucas, Wayne37 min

Nearby

Flash Flood Watches in Iowa, 2006Every flash flood watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.